Oklahoma, 2009

Damaging Winds in Oklahoma, July 6, 2009

July 6, 2009 · NWS AMA · 3 events in 2 counties and zones

Severe thunderstorms developed across the western and central Texas Panhandle during the evening hours which produced strong thunderstorm wind gusts. No damage or injuries were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms developed across the western and central Texas Panhandle during the evening hours which produced strong thunderstorm wind gusts. No damage or injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 6, 5:04 PM CST, 1 hour 31 minutes earlier.

Area forecast discussion, Jul 6, 5:04 PM CST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
604 PM CDT MON JUL 6 2009

.UPDATE...
SHORTWAVE ENERGY EMBEDDED IN A NORTHWESTERLY FLOW ALOFT ACROSS THE
TAF SITES WILL ALLOW FOR CONVECTION TO MOVE OVER THE TAF SITES THIS
EVENING PRIOR TO 06Z TUESDAY. VFR CONDITIONS CAN BE EXPECTED THROUGH
THE TAF FORECAST PERIOD WITH THE EXCEPTION OF IN AND NEAR
THUNDERSTORMS WHEN MVFR CONDITIONS ALONG WITH STRONG ERRATIC WINDS
WILL BE POSSIBLE.

SCHNEIDER

&&

.PREV DISCUSSION... /ISSUED 259 PM CDT MON JUL 6 2009/

DISCUSSION...
MOUNTAIN CONVECTION BEGINNING TO PROPAGATE EAST TOWARDS THE
PANHANDLES. THOUGH THERE REMAINS A SLIGHT SEVERE THREAT...SPEED
SHEAR ESPECIALLY IN THE MID LEVELS IS RATHER LOW...GENERALLY LESS
THAN10KTS ACROSS MOST OF THE PANHANDLES. DIRECTIONAL SHEAR AND CAPE
VALUES ARE MODEST ENOUGH HOWEVER TO SUPPORT A SLIGHT THREAT THROUGH
THE EVENING HOURS. AFTER MIDNIGHT...COULD CONTINUE TO SEE CONVECTION
ADVECTING IN OFF HIGHER TERRAIN.

EXPECT THE UPPER LEVEL NORTHWESTERLY FLOW TO PERSIST FOR AT LEAST ONE
MORE DAY. IN ADDITION...THOUGH UPPER LEVEL MOISTURE IS
DECREASING...PRECIPITABLE WATER VALUES ARE STILL ABOVE NORMAL.
THEREFORE HAVE KEPT SLIGHT CHANCE POPS FOR SATURDAY.

BEYOND TUESDAY...MODELS ARE STILL IN GOOD AGREEMENT THAT THE UPPER
LEVEL RIDGE WILL BUILD OVER THE HIGH PLAINS. THEREFORE EXPECT A
DRAMATIC WARMING TREND AND TEMPERATURES WELL ABOVE NORMAL FROM
WEDNESDAY THROUGH FRIDAY. DURING THESE PERIODS A DRYLINE WILL DEVELOP
OVER THE REGION. DESPITE SOME SUBSIDENCE WITH THE UPPER LEVEL
RIDGE...THERE MAY BE ENOUGH LOW LEVEL CONVERGENCE ALONG AND AHEAD OF
THIS DRYLINE FOR THUNDERSTORMS TO DEVELOP. THEREFORE HAVE KEPT A
SLIGHT CHANCE POPS ACROSS PORTIONS OF THE REGION WEDNESDAY AFTERNOON
AND NIGHT.

AN UPPER LEVEL TROUGH IS EXPECTED TO SLIDE ACROSS THE NORTHWEST US
BEGINNING THURSDAY NIGHT...THIS COULD BE THE CATALYST TO BREAK DOWN
THE RIDGE BY THE WEEKEND. HOWEVER CONFIDENCE IS LOW ON THE EXACT
TIMING OF WHEN THIS WILL HAPPEN. THEREFORE HAVE NOT INCLUDED
MENTIONABLE POPS...WILL WAIT FOR MORE RUN TO RUN CONSISTENCY.

SJOHNSON

FIRE WEATHER...
WITH MORE CHANCES OF PRECIPITATION...AND RELATIVE HUMIDITY VALUES
GENERALLY ABOVE 20 PERCENT...FIRE WEATHER CONCERNS WILL REMAIN
MINIMAL FOR TUESDAY. AS A RIDGE BUILDS IN WEDNESDAY THROUGH
FRIDAY...FIRE WEATHER CONCERNS WILL INCREASE WITH RELATIVE HUMIDITY
VALUES DROOPING BELOW 15 PERCENT. HOWEVER...FIRE WEATHER CONDITIONS
ARE NOT EXPECTED TO APPROACH CRITICAL AS WINDS WILL BE FAIRLY LIGHT
THROUGH THE WORK WEEK.

SJOHNSON

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

14/11
Hazardous weather outlook, Jul 6, 4:31 PM CST, 2 hours 4 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
531 PM CDT MON JUL 6 2009

OKZ001>003-TXZ001>020-071100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
531 PM CDT MON JUL 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE TEXAS AND OKLAHOMA
PANHANDLES THROUGH TONIGHT. SOME STORMS COULD APPROACH SEVERE LEVELS
THROUGH THE LATE EVENING HOURS...WITH THE PRIMARY THREATS BEING LARGE
HAIL AND DAMAGING WINDS. A SEVERE THUNDERSTORM WATCH IS IN EFFECT
UNTIL 11 PM CDT FOR ALL OF THE TEXAS AND OKLAHOMA PANHANDLES EXCEPT
THE EXTREME EASTERN SECTIONS. LOCALLY HEAVY RAINFALL WILL ALSO BE
POSSIBLE WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF THE TEXAS AND OKLAHOMA
PANHANDLES THROUGH WEDNESDAY NIGHT...MAINLY DURING THE AFTERNOON
AND EVENING HOURS. A FEW STORMS MAY BECOME MARGINALLY SEVERE ON
TUESDAY EVENING. THE PRIMARY THREATS WILL BE LARGE HAIL...DAMAGING
WINDS AND LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGERS AND SPOTTER GROUPS...ESPECIALLY ACROSS THE
WESTERN HALVES OF THE PANHANDLES...SHOULD REMAIN ALERT FOR POSSIBLE
ACTIVATION THIS AFTERNOON AND EVENING. IN ADDITION...SPOTTERS AND
WEATHER OBSERVERS ARE REQUESTED TO REPORT RAINFALL AMOUNTS TO THE
NATIONAL WEATHER SERVICE IN AMARILLO.

SCHNEIDER

In the hours before

Special weather statement, Jul 6, 4:15 PM CST, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
515 PM CDT MON JUL 6 2009

TXZ006-011-062300-
HARTLEY TX-OLDHAM TX-
515 PM CDT MON JUL 6 2009

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 600 PM CDT FOR OLDHAM AND HARTLEY
COUNTIES.

AT 514 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER ROMERO...MOVING EAST AT 10 MPH.

UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

ADDITIONAL STORMS ARE EXPECTED TO MOVE EAST INTO SOUTHERN HARTLEY
AND NORTHERN OLDHAM COUNTIES THROUGH THE EVENING HOURS.

JJB
Special weather statement, Jul 6, 4:57 PM CST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
557 PM CDT MON JUL 6 2009

TXZ006-011-062330-
HARTLEY TX-OLDHAM TX-
557 PM CDT MON JUL 6 2009

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 630 PM CDT FOR OLDHAM AND HARTLEY
COUNTIES.

AT 556 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS INDICATED A
STRONG THUNDERSTORM 10 MILES EAST OF ROMERO...MOVING SOUTHEAST AT 20
MPH.

UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

IN ADDITION...DANGEROUS CLOUD TO GROUND LIGHTNING IS REPORTED WITH
THIS STORM. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH
AS TREES. MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM
WINDOWS AND DOORS. TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES
BEFORE THE THUNDERSTORM APPROACHES.

JJB
Special weather statement, Jul 6, 6:35 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
735 PM CDT MON JUL 6 2009

TXZ011-016-070100-
OLDHAM TX-DEAF SMITH TX-
735 PM CDT MON JUL 6 2009

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 800 PM CDT FOR DEAF SMITH AND OLDHAM
COUNTIES.

AT 734 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A FEW THUNDERSTORMS NEAR GLENRIO AND ABOUT 10 MILES NORTH
OF ADRIAN...MOVING SOUTHEAST AT 15 MPH.

UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

IN ADDITION...DANGEROUS CLOUD TO GROUND LIGHTNING WILL OCCUR WITH
THESE STORMS. MOTORISTS TRAVELING ALONG INTERSTATE 40 BETWEEN
GLENRIO AND VEGA SHOULD BE PREPARED FOR THESE STORMS.

JJB

The radar

The Amarillo radar (KAMA), 210 km away, was scanning. The volume nearest the first event began at 00:33 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cimarron

When
July 6, 6:35 PM CST
Where
Cimarron County, 4.79 mi SE of Kenton
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
36.850, -102.910

Thunderstorm Wind, Cimarron

When
July 6, 7:50 PM CST
Where
Cimarron County, 10 mi ESE of Keyes
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.765, -102.083

A trained spotter estimated the thunderstorm wind gusts east southeast of Keyes.

Thunderstorm Wind, Texas

When
July 6, 8:20 PM CST
Where
Texas County, Goodwell
Measured
66 kt (76 mph) measured gust
Reported by
Broadcast Media
Coordinates
36.600, -101.630

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2009Every state in 2009This day in weather historyWarnings in Oklahoma, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 185865, 185868, 185869.